Alert archive / Michigan / Gale Warnings in 2008

Gale Warning 41, NWS Gaylord, MI

December 30, 2008

NWS Gaylord, MI issued this gale warning at Dec 30, 2008, 4:15 PM EST. It took effect at Dec 30, 2008, 9:00 PM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2008, 4:15 PM EST (21:15 UTC)
In effect from
Dec 30, 2008, 9:00 PM EST
Expired
Dec 31, 2008, 10:24 AM EST
In force
13 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WHUS73 KAPX 302115
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EST TUE DEC 30 2008

LMZ345-346-310515-
/O.CAN.KAPX.SC.Y.0132.000000T0000Z-081230T2200Z/
/O.NEW.KAPX.GL.W.0041.081231T0200Z-081231T2200Z/
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
415 PM EST TUE DEC 30 2008

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 5 PM EST
WEDNESDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 5 PM EST
WEDNESDAY. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

&&

$$

LHZ347>349-LMZ342-344-310515-
/O.CAN.KAPX.SC.Y.0132.000000T0000Z-081230T2200Z/
/O.NEW.KAPX.SC.Y.0133.081231T0400Z-081231T2200Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
415 PM EST TUE DEC 30 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EST WEDNESDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM EST
WEDNESDAY. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ323-LSZ321-310515-
/O.NEW.KAPX.SC.Y.0133.081231T0400Z-081231T2200Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
415 PM EST TUE DEC 30 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM EST
WEDNESDAY. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
654 
WHUS73 KAPX 310953
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
453 AM EST WED DEC 31 2008

LMZ345-346-311800-
/O.CON.KAPX.GL.W.0041.000000T0000Z-081231T2200Z/
/O.NEW.KAPX.GL.A.0010.090101T1600Z-090102T0500Z/
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
453 AM EST WED DEC 31 2008

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING. A GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS... OPERATING A VESSEL IN GALE
CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT
IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ342-344-311800-
/O.CON.KAPX.SC.Y.0133.000000T0000Z-081231T2200Z/
/O.NEW.KAPX.GL.A.0010.090101T1600Z-090102T0500Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
453 AM EST WED DEC 31 2008

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST
THIS AFTERNOON. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS... INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

LHZ347>349-LMZ323-LSZ321-311800-
/O.CON.KAPX.SC.Y.0133.000000T0000Z-081231T2200Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
453 AM EST WED DEC 31 2008

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS... INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
394 
WHUS73 KAPX 311524
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1024 AM EST WED DEC 31 2008

LMZ345-346-312330-
/O.CAN.KAPX.GL.W.0041.000000T0000Z-081231T2200Z/
/O.EXA.KAPX.SC.Y.0133.000000T0000Z-081231T2200Z/
/O.CON.KAPX.GL.A.0010.090101T1600Z-090102T0500Z/
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1024 AM EST WED DEC 31 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE
GALE WARNING HAS BEEN CANCELLED. A GALE WATCH REMAINS IN EFFECT
FROM THURSDAY MORNING THROUGH THURSDAY EVENING. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

LMZ342-344-312330-
/O.CON.KAPX.SC.Y.0133.000000T0000Z-081231T2200Z/
/O.CON.KAPX.GL.A.0010.090101T1600Z-090102T0500Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
1024 AM EST WED DEC 31 2008

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. A GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS... INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

LHZ347>349-LMZ323-LSZ321-312200-
/O.CON.KAPX.SC.Y.0133.000000T0000Z-081231T2200Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
1024 AM EST WED DEC 31 2008

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS... INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Dec 30, 3:57 PM EST, 18 minutes earlier.

Area forecast discussion, Dec 30, 3:57 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EST TUE DEC 30 2008

.SYNOPSIS.../ISSUED AT 357 PM/

LOW PRESSURE ALONG THE MISSISSIPPI RIVER NEAR THE IA/MO BORDER THIS
AFTERNOON WILL SCOOT QUICKLY EAST ACROSS THE OHIO VALLEY TONIGHT...
WITH HIGH PRESSURE BUILDING INITIALLY SOUTHWARD INTO THE PLAINS
STATES TONIGHT...THEN EASTWARD ACROSS THE GREAT LAKES/OHIO VALLEY
WEDNESDAY.  ANOTHER QUASI-CLIPPER SYSTEM IS EXPECTED TO RIDE THE
CANADIAN BORDER THURSDAY AND INTO THE STATE FRIDAY...WHICH WILL
BRING ANOTHER ROUND OF THE SNOW TO THE AREA FOR THE END OF THE WEEK.

JPB

&&

.SHORT TERM.../ISSUED AT 357 PM/...TONIGHT

FORECAST CHALLENGES ARE MANY TONIGHT...CENTERING ON EVENING SNOW
THREAT ASSOCIATED WITH FAST MOVING CLIPPER-LIKE SYSTEM PIVOTING EAST
SOUTHEAST ACROSS THE NORTHERN OHIO VALLEY TONIGHT...FOLLOWED BY OUR
OLD FRIEND LAKE EFFECT AS SIGNIFICANT SHOT OF CAA DROPS IN BEHIND
DEPARTING SYSTEM. OBSERVATIONAL AND NUMERICAL GUIDANCE ANALYSIS
SHOWS 1005MB LOW JUST ENTERING WESTERN ILLINOIS THIS
AFTERNOON...WITH VIGOROUS PARENT MID LEVEL SYSTEM FURTHER UPSTREAM
OVER MINNESOTA. IMPRESSIVE MID LEVEL FGEN RESPONSE ASSOCIATED WITH
THESE SYSTEMS MANIFESTED IN NARROW...BUT FOCUSED ELONGATED SNOW BAND
EXTENDING FROM CENTRAL MICHIGAN BACK INTO EASTERN MINNESOTA.
ANTECEDENT MICHIGAN DRY AIRMASS BELOW 650MB PREVENTING MUCH OF THE
SNOW FROM REACHING THE GROUND...WITH THE STEADY ACCUMULATING SNOW
JUST PUSHING INTO LAKE MICHIGAN. HOWEVER...GIVEN RADAR APPEARANCE OF
RAPIDLY SHRINKING DONUT HOLE AND SOME INCOMING OBS SHOWING SNOW
BEGINNING TO REACH THE SURFACE...APPEARS TOP-DOWN SATURATION IS
ALMOST COMPLETE. SNOW WILL RAPIDLY TRANSLATE EAST THIS
EVENING...WITH THE STEADIEST AND HEAVIEST SNOW ALONG AND SOUTH OF
THE M-55 CORRIDOR...CLOSEST TO INTENSE LIFT ON WARM SIDE OF
VIGOROUS MID LEVEL FGEN RESPONSE THAT LAYS ACROSS NORTH CENTRAL
MICHIGAN. STILL THINKING 2 TO 4 INCHES WILL SUFFICE IN THESE
AREAS...WITH AMOUNTS TAPERING OFF AS ONE GOES NORTH. IN FACT...BASED
ON LATEST RADAR TRENDS...STILL THINKING THE STRAITS REGION AND
EASTERN UPPER WILL ESCAPE MUCH OF THIS SYSTEM SNOW. SNOW SHIELD
SHOULD PULL EAST OF THE AREA LATER THIS EVENING...ONLY TO BE
REPLACED WITH INTENSIFYING NORTH TO NNW FLOW LAKE EFFECT SNOW
SHOWERS OVERNIGHT AS 850MB TEMPERATURES DROP TO NEAR -20C. STILL
APPEARS THERE IS A WINDOW DURING THE EARLY MORNING HOURS WERE LAKE
EFFECT COULD BE FAIRLY HEALTHY AS RENEWED SURGE OF SYNOPTIC MOISTURE
AND INCREASING INVERSION HEIGHTS OVERSPREAD THE LAKES COINCIDENT
WITH PASSAGE OF SUBTLE SECONDARY SHORTWAVE DROPPING SOUTH THROUGH
THE AREA. BOUNDARY LAYER WIND STREAMLINE ANALYSIS SHOWS AREAS ALONG
AND WEST OF THE US-131/M-66 CORRIDOR MOST FAVORABLE TO GET
SIGNIFICANT SNOW WITH FAVORED NNW FLOW REGIME DEVELOPING AND SOLID
LAKE SUPERIOR CONNECTION. OVERALL...WHEN ALL IS SAID AND
DONE...THINKING A TOTAL OF 3 TO 5 INCHES IS EASILY ASCERTAINABLE IN
THE EARLIER ISSUED ADVISORY COUNTIES...WITH MORE TO FOLLOW TOMORROW
(SEE EXTENDED DISCUSSION). IN ADDITION...STRENGTHENING PRESSURE
GRADIENT WILL RESULT IN THE DEVELOPMENT OF GUSTY NNW SURFACE WINDS
LATE TONIGHT...CAUSING AREAS OF BLOWING AND DRIFTING
SNOW...ESPECIALLY ALONG THE LAKE MICHIGAN SHORELINE AND OTHER
UNPROTECTED AREAS. THUS...WILL CONTINUE ALL CURRENT WINTER WEATHER
ADVISORIES. SNOW AMOUNTS WILL TAPER OFF ACROSS THE REMAINDER OF
NORTHERN LOWER MICHIGAN WITH JUST SOME REMNANT SCATTERED TO NUMEROUS
LIGHT SNOW SHOWERS. ACROSS EASTERN UPPER...LOCKED IN NNW WIND
DIRECTION SHOULD TARGET AREAS NEAR THE POINT FOR AT LEAST A COUPLE
INCHES OF ADDITIONAL POWDER...WITH LESSER AMOUNTS TOWARDS THE SOO
AND DETOUR.

MSB

&&

.LONG TERM.../ISSUED AT 357 PM/...WEDNESDAY AND BEYOND

WEDNESDAY...LAST DAY OF 2008 WILL START WITH THE FORECAST AREA
SQUEEZED BETWEEN LOW PRESSURE APPROACHING THE MID ATLANTIC COAST AND
HIGH PRESSURE NOSING DOWN THE PLAINS STATES.  LAKE EFFECT ISSUES
WILL BE THE MAIN PROBLEM WITH NORTH/NORTHWEST FLOW IN PLACE AND
850MB TEMPERATURES IN THE -20C RANGE.  FLOW ACROSS BOTH LAKES
SUPERIOR/MICHIGAN FAIRLY STEADY STATE IN THE 330-340 RANGE MUCH OF
THE DAY.  OFF LAKE SUPERIOR...COMPLICATING FACTOR IS POTENTIAL COLD
AIR DRAINAGE FLOW OUT OF ONTARIO AND IMPACT ON SURFACE WINDS.  MEAN
FLOW WITHIN CBL IS PRETTY STRONG (20-25KTS)...SUGGESTING THAT ANY
LAND BREEZE DEVELOPMENT WILL BE CONFINED CLOSE TO THE EASTERN LAKE
SUPERIOR SHORELINE.  BUT WHAT DOES DEVELOP COULD FOCUS A BAND OF
HEAVIER SNOW IN THE WHITEFISH BAY VICINITY.  INVERSION HEIGHTS
HANGING AROUND 850MB MUCH OF THE DAY...LAKE INDUCED CAPE VALUES
400-500 J/KG...DECENT MOISTURE ABOVE THE BOUNDARY LAYER FOR A
WHILE.  WONT RULE OUT SEEING ADVISORY CRITERIA SNOWFALL ACROSS
WESTERN CHIPPEWA COUNTY DURING THE DAY...WITH SNOWFALL STARTING TO
WANE TOWARD EVENING.  SIMILAR STORY OFF LAKE MICHIGAN WITHOUT THE
LAND BREEZE COMPLICATION...STARTING TO THINK WERE GOING TO END UP
WITH A BIT MORE SNOW THAN EARLIER ANTICIPATED...POSSIBLY IN THE 3-5
INCH RANGE IN THE CURRENT ADVISORY AREA (POSSIBLY A LITTLE LESS
AROUND FKS/MBL)...AND MAY EXTEND ADVISORY IN TIME TO RUN THROUGH THE
AFTERNOON.  SNOW SHOWERS EXPECTED TO WIND DOWN WEDNESDAY NIGHT AS
LOW LEVEL ANTICYCLONIC FLOW SLIDES INTO THE STATE...WITH SOME
CLEARING EXPECTED ACROSS NORTHEAST LOWER.

THURSDAY (NEW YEARS DAY)...HIGH PRESSURE SLIDES QUICKLY EAST
THURSDAY MORNING AS THE NEXT IN AN ENDLESS TRAIN OF SYSTEMS CUTS
ACROSS THE DAKOTAS.  WARM AIR SURGING BACK INTO THE WESTERN LAKES
AHEAD OF THIS SYSTEM WILL BEGIN TO SPREAD SNOW ACROSS NORTHERN MI
BEGINNING MOST LIKELY THURSDAY AFTERNOON AND CONTINUING INTO
THURSDAY NIGHT.  ALTHOUGH ACCUMULATIONS NOT EXPECTED TO GET OUT OF
HAND AT THIS POINT...SOUTHERLY FLOW LAKE ENHANCEMENT INTO WESTERN
MACKINAC COUNTY WILL BE AN ISSUE THAT WILL NEED TO BE ADDRESSED IN
LATER FORECASTS.

EXTENDED RANGE (FRIDAY THROUGH TUESDAY)...SOME INTERESTING POTENTIAL
IN THE LONGER RAGE...IN GENERAL LOOKS PRETTY CHANGEABLE WITH MEAN
ZONAL FLOW PERSISTING ACROSS THE NORTHERN STATES BETWEEN A -NAO
BLOCKING RIDGE BUILDING INTO GREENLAND...AND PERSISTENT NEGATIVE
HEIGHT ANOMALIES OVER AK AND YUKON/NORTHWEST TERRITORIES.  THIS
LATTER AREA IS WHERE THE COLDEST AIR WILL BE POOLED...AND UNTIL THE
STRUGGLE BETWEEN THESE TWO FEATURES IS RESOLVED A RETURN TO
PERSISTENTLY COLDER WEATHER WILL BE ON HOLD.  THIS RESOLUTION MAY
COME TOWARD THE END OF THE EXTENDED RANGE AND INTO THE SECOND WEEK
OF THE NEW YEAR...AS MEAN TROUGHING ADVANCES TOWARDS (AND BEYOND)
THE DATELINE.  OMEGA BLOCKING NOW CENTERED ACROSS THE BERING STRAIT
BREAKS DOWN WITH RISING HEIGHTS IN RESPONSE INTO THE GULF OF AK...
ALLOWING COLDER AIR TO SLIDE DOWN THE FRONT SIDE OF THIS BUILDING
RIDGE INTO THE NATIONS MIDSECTION NEXT WEEK...WITH A RETURN OF THE
MEAN LONG WAVE TROUGH INTO EASTERN NORTH AMERICA (A PROCESS POSSIBLY
INITIATED BY ANOTHER STORM SYSTEM (RAIN-TO-SNOW EVENT???) IN THE
MIDWEEK PERIOD.  WELL SEE HOW PERSISTENT THIS ENDS UP BEING.

IN THE NEAR TERM...WILL CONTINUE TO DEAL WITH PIECES OF ENERGY EVERY
COUPLE OF DAYS GETTING CENTRIFUGED OUT OF THE PERSISTENT UPPER
CIRCULATION OVER AK.  QUASI-CLIPPER SYSTEM THAT BEGINS TO IMPACT
NORTHERN MI ON THURSDAY WILL BE CROSSING THE STATE FRIDAY...
CULMINATING WITH A PERIOD OF LAKE EFFECT/ENHANCED SNOWFALL ON THE
BACKSIDE.  SATURDAY WILL BE IN BETWEEN SYSTEMS WITH A NARROW WEDGE
OF HIGH PRESSURE NOSING SOUTHWARD OUT OF NORTHERN CANADA AND ACROSS
THE STATE.  NEXT ROUND OF SNOW ARRIVES IN THE SATURDAY NIGHT/SUNDAY
TIME FRAME AS THE CYCLE CONTINUES...HIGH PRESSURE MOVES EAST...WARM
ADVECTION/RETURN FLOW IN ITS WAKE SETS UP THE THREAT FOR MORE
SNOWFALL.  FOR THE START OF NEXT WORK WEEK EXPECT THAT FORECAST WILL
BE IN FLUX IF THE IDEA OF THE LONG WAVE TROUGH SETTING UP FARTHER
EAST COMES TO PASS...AND GUIDANCE WILL PROBABLY STRUGGLE WITH THE
DETAILS.  FOR NOW WILL START TUESDAY OUT WITH A CHANCE OF SNOW.  AS
FOR TEMPERATURES...LIKELY TO BE UP AND DOWN THROUGH THE PERIOD...
COOLING OFF IN THE WAKE OF ONE SYSTEM...THEN MODERATING AGAIN OUT
AHEAD OF THE NEXT.  CURRENT THINKING IS TO GO ON THE COLD SIDE FOR
SATURDAY AND MONDAY...IN THE END PERHAPS A BIT BELOW NORMAL FOR THE
EXTENDED RANGE AS A WHOLE.

JPB

&&

.MARINE.../ISSUED AT 357 PM/

WINDS WILL PICK UP OVERNIGHT AS SURFACE LOW OVER IL SLIDES THROUGH
THE OHIO VALLEY...SHIFTING TO THE NORTH/NORTHWEST AND INCREASING
WELL INTO SMALL CRAFT ADVISORY CRITERIA.  WONT RULE OUT SOME GALE
FORCE GUSTS. WINDS WILL DIMINISH STARTING WEDNESDAY AFTERNOON AS
SURFACE RIDGE APPROACHES THE FORECAST AREA. WINDS WILL EVENTUALLY
SWING AROUND TO THE SOUTH THURSDAY AS THE LOW LEVEL RIDGE SLIDES
EAST OF THE STATE...AND PICK UP AGAIN PERHAPS REACHING GALE FORCE
BY THURSDAY AFTERNOON ESPECIALLY WITHIN THE LAKE MICHIGAN
NEARSHORE ZONES.

JPB

&&

.AVIATION.../ISSUED AT 1231 PM/...VALID FOR 18Z TAFS

LOW PRESSURE ORGANIZING ACROSS THE CENTRAL PLAINS WILL RACE
SOUTHEAST ACROSS THE NORTHERN OHIO VALLEY THIS EVENING. WIDESPREAD
SNOW...LOCALLY HEAVY...WILL IMPACT AREAS ALONG AND SOUTH OF THE
M-55 CORRIDOR...WITH LIGHTER SNOW DEVELOPING LATER TODAY/THIS
EVENING ACROSS NORTHERN MICHIGAN TAF SITES. PREDOMINATE MVFR
CONDITIONS EXPECTED TONIGHT THROUGH WEDNESDAY MORNING AS LAKE
EFFECT AUGMENTS REMAINING SYNOPTIC SNOW SHIELD. BLOWING SNOW ALSO
A CONCERN AS WINDS BECOME GUSTY NORTH TO NORTHWEST LATE TONIGHT.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 5 PM EST WEDNESDAY FOR MIZ019>021-
     025>027-031>033.
LM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 5 PM EST
     WEDNESDAY FOR LMZ323-342-344.
     GALE WARNING FROM 9 PM THIS EVENING TO 5 PM EST WEDNESDAY FOR
     LMZ345-346.
LH...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 5 PM EST
     WEDNESDAY FOR LHZ347>349.
LS...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 5 PM EST
     WEDNESDAY FOR LSZ321.

&&
Hazardous weather outlook, Dec 30, 10:56 AM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1056 AM EST TUE DEC 30 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
311200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1056 AM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A DEEPENING STORM SYSTEM WILL TRACK ACROSS FAR SOUTHERN LOWER
MICHIGAN TONIGHT. THIS STORM IS EXPECTED TO BRING ACCUMULATING
SYSTEM AND LAKE EFFECT SNOWFALL TO NORTHERN LOWER MICHIGAN
THIS AFTERNOON THROUGH WEDNESDAY. AREAS OF BLOWING SNOW ARE ALSO
POSSIBLE. SEE LATEST WINTER WEATHER ADVISORIES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LAKE EFFECT SNOWFALL...AREAS OF BLOWING SNOW...AND ADDITIONAL
ACCUMULATIONS WILL CONTINUE WEDNESDAY. PLEASE SEE LATEST WINTER
WEATHER ADVISORIES FOR FURTHER DETAILS.

YET ANOTHER STORM SYSTEM WILL ARRIVE LATE THURSDAY THROUGH FRIDAY.
ADDITIONAL SYSTEM AND LAKE EFFECT SNOWS ARE ANTICIPATED. EVEN
GREATER SNOWFALL IS POSSIBLE WITH THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOW AND BLOWING SNOW REPORTS TO THE
NATIONAL WEATHER SERVICE.

MSB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 8:14 PM ESTStorm WarningAPX8 hr
Dec 29, 10:21 PM ESTSmall Craft AdvisoryAPX18 hr
Dec 30, 3:45 AM ESTGale WarningAPX7 hr
Dec 30, 3:45 AM ESTWinter Weather AdvisoryAPXAntrim, Arenac, Benzie, Gladwin, Grand Traverse, Iosco and 7 more37 hr
Dec 30, 4:15 PM ESTSmall Craft AdvisoryAPX31 hr

Nearby

Gale Warnings in Michigan, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.